Saturday, August 4, 2007

The sun will come out...

The last day of my IVIG infusion was Wednesday and I am completely thrilled to no longer have tubes stuck in my arms. They were really cramping my style (not to mention my wardrobe choices). So while I tolerated the infusion pretty darn well, what I failed to prepare myself for was how rotten I was going to feel in the days afterwards...

Apparently the "worst" day of an IVIG is the day after the infusion ends.
Welcome to Thursday: I was jolted out of bed at 4:00am on Thursday morning with pain in both legs that was so ferocious it actually brought a few tears to my eyes. Realizing I wasn't going back to sleep any time soon I decided to move to the living room. I swung my legs over the side of the bed and stood up, only to discover I was standing on what I was pretty certain was Jello.

Now of course there was no actual Jello in my bedroom; however, my legs were so wobbly, weak and unstable that as far as I could tell, either A) I was standing on Jello, or B) our apartment had somehow become part of a monohull (that's a sailboat) in the middle of a hurricane at sea. As interesting as A) or B) would have been, sadly the reality was: C) my brain and its merry band of lesions was playing yet another cruel joke on me.

I resembled an extremely intoxicated person as I stumbled to the living room. I held onto walls and various pieces of furniture making my way to the couch and praying with every unsteady step that I would not go Ker-Splat onto the floor and knock out any more of my precious teeth! I was so utterly thrilled and relieved to make it to the couch that I stayed there until Chris woke up around 7:00am. We waited for Shepherd to open and called to ask what they could do to help me with the pain, which was not showing any signs of improving. They suggested a new drug called Lyrica.

The trouble with MS pain, as I am learning and being told by my doctors/nurses, is that it is very hard to treat. For example, if you have a headache or a muscle ache you take a Tylenol or Advil or Aleve and it is designed to lessen the pain in your head or your back or wherever. But the pain in my legs isn't being caused by my legs. In fact there isn't anything wrong with my legs. Though they may feel as if they are on fire, it is in fact my brain that is messed up (yeah, yeah, I know...my brain was messed up before the MS. hahaha) But seriously, my brain IS messed up and keeps sending these screwy signals to my legs telling them that they hurt. So, Lyrica's job is to block the unwanted nerve signals from my brain. So far it is helping some, I hope that it will continue to block more signals and therefore lessen the pain.

Today has overall been much better. The ground feels less Jello-like, the pain is still there, but improved and the vision...well, I don't see much improvement yet, but according to the experts, IVIG results usually show themselves 5-7 days after the infusion is completed. So I take one day at a time and wait patiently. And for every really Bad Day, I know there is a Good Day coming right around the corner. Bet your bottom dollar that tomorrow...there'll be sun :-)

1 comment:

Kimberly said...

I love you so damn much. And your tenacious optimism.

I could write so much more, but that's the gist of it.

I love you.
K